Lithium and ACE Inhibitor Drug Interaction

It’s often difficult to figure out how exactly to proceed in handling drug interactions.  In this scenario, I will discuss the lithium and ACE Inhibitor drug interaction. A 48 year old male with a history of bipolar disorder has been recently diagnosed with hypertension.  He also has diabetes.  How should we proceed and which medication would you select?

The lithium and ACE Inhibitor drug interaction is a significant one in my opinion.  Here’s a link with a little further discussion.  The interaction involves potential elevations in lithium level with addition of ACE inhibitors.

In the above scenario, an ACE inhibitor would obviously be a consideration with this patient’s diabetes and hypertension.  I would want a little more information on this case, but the ACE inhibitor would likely be my first choice in the absence of the lithium.

Before considering an ACE inhibitor, I would certainly want to look at the kidney function and most recent lithium level.  I would also like to know how stable the patient has been on their lithium.

If the patient has had a hard time getting stable on their lithium and is now doing well clinically, I would be less inclined to start the ACE inhibitor and maybe choose a calcium channel blocker (i.e. amlodipine).  Also recall that thiazide diuretics can cause big problems with lithium as well and would not be a great choice.

If the ACE is selected, which I believe is a reasonable consideration, I would strongly encourage a low dose with close monitoring of the lithium level.  How high the blood pressure is may also dictate selection and dosing.  So, what do you think?

Want more? – Here’s another classic drug interaction pearl with lithium! 

 

1 Comment

  1. Bill Jones

    A few ideas:
    1. Not every diabetic with HTN needs an ACEI. The UKPDS embedded study comparing atenolol to captopril and found no differences in any measure over 8+ years. Diltiazem and verapamil have less evidence, have positive effects on urine protein excretion, and are alternatives that would not interfere with lithium excretion.
    2. Lithium levels commonly double if used with an ACEI (could be more). Might preemptively reduce the lithium dose IF the serum concentration is near 1 mEq/L. I would want to KNOW the value and plan to recheck Li serum concentration at 2-3 week intervals until stable.
    3. I would ensure the patient and/or care givers observe for any evidence of toxicity (e.g., tremor, ataxia, confusion) and report for re-evaluating therapy immediately if these occur.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

July 12, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories